Wisconsin, 2007

Damaging Winds in Wisconsin, June 18, 2007

June 18, 2007 · NWS DLH · 3 events in 3 counties and zones

A cold front set off severe thunderstorms across portions of northwest Wisconsin during the afternoon. The storms produced widespread strong and damaging winds from Ashland to Mercer.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A cold front set off severe thunderstorms across portions of northwest Wisconsin during the afternoon. The storms produced widespread strong and damaging winds from Ashland to Mercer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 18, 3:20 AM CST, 9 hours 9 minutes earlier.

Area forecast discussion, Jun 18, 3:20 AM CST, 9 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
420 AM CDT MON JUN 18 2007

.DISCUSSION...
DELAYED ISSUING ZFP TO ALLOW FOR SVR WATCH TO EXPIRE AT 4 AM. SVR
THREAT HAS DIMINISHED AS CELLS HAVE WEAKENED AND LIGHTNING
ACTIVITY HAS ENDED IN CWA. HOWEVER...BUFR SOUNDINGS AND BASE VEL
DATA DEPICT STRONG WINDS OF 40-50 KTS ONLY 2-3 KFT ABV THE
SFC...SO MIXING DOWN A 50 KT GUST IS NOT RULED OUT WITH ANY TSTMS
THIS MORNING.

&&

.PREV DISCUSSION... /ISSUED 300 AM CDT MON JUN 18 2007/

DISCUSSION...
SHORT TERM FOCUS ON THE ERN PROGRESSION OF THE COLD FRONT TODAY
AND THIS EVENING. THE FRONT DID NOT PUSH AS FAR EAST YESTERDAY AS
ANTICIPATED...THUS HOLDING OFF THE TSTMS FOR THE ERN DLH CWA UNTIL
AFTER MIDNIGHT. PERSISTENT EAST WINDS OFF OF LAKE SUPERIOR KEPT THE
TWIN PORTS AND LOCALES NEAR THE HEAD OF THE LAKE SOCKED IN WITH
DENSE FOG AND MUCH COOLER TEMPS IN THE 40S AND LOW 50S OVERNIGHT.

TWO AM ASOS/RAWS OBS PLACE THE LOW CIRCULATION IN FAR NW MN /NEAR
KRRT/...WITH THE CF EXTENDING S ALONG THE WRN MN BORDER. RADAR
IMAGERY DEPICTS A LARGE SWATH OF SHRA/TSRA AHEAD OF THE
FRONT...WITH THE LEADING EDGE OF THE TSTMS MOVING INTO ST
LOUIS...AND AITKIN COUNTIES...TRACKING QUICKLY EAST. WIND GUSTS OF
OVER 70 MPH HAVE BEEN REPORTED WITH THESE STORMS AS THEY MOVED
OVER THE GFK CWA. BASE RADAR VEL DATA FROM KMVX SHOWED OUTBOUNDS
OF 70-80 KTS AT 5 KFT WITH THE LINE OF STORMS ENTERING THE WRN DLH
CWA AROUND 1 AM. FOR THE REST OF THE NIGHT AND THROUGH MON
MORNING...THE MAIN THREAT WITH THESE STORMS WILL BE
STRONG/DAMAGING WINDS AND HEAVY RAIN. FCST AND 00Z OBSERVED
SOUNDINGS REVEAL FZING LVLS OF +13 KFT AND DEEP SATURATED WARM
CLOUD LAYERS TO ALLOW FOR RAINFALL RATES IN EXCESS OF 1 IN/HR
POSSIBLE. LOCALIZED FLOODING IN LOW-LYING AREAS...ESPECIALLY UNDER
OVERPASSES AND IN PARKING LOTS CAN BE EXPECTED.

NO SIG CHANGES TO FCST. ADJUSTED THE CORRIDOR OF LIKELY POPS TO
BETTER REPRESENT THE CURRENT TREND. GOOD MODEL AGREEMENT THAT THE
SFC FRONT BECOMES LESS DEFINED THIS AFTRN AS IT SWEEPS E OVER MN
AND INTO WRN WI. DEPENDENT ON HOW FAR EAST THE FRONT REACHES THIS
AFTRN...LOCALES IN NW COULD SEE THE ACTIVITY ALONG THE FRONT
STRENGTHEN TO SVR LVLS LATE TODAY AND THROUGH THE EVENING.

MEANWHILE...THE SFC LOW LIFTS NE THIS AFTRN AND BECOMES STACKED WITH
A CUT-OFF COLD CORE LOW IN SRN MANITOBA. THIS FEATURE WILL BRING
WRAP AROUND ENERGY AND MOISTURE INTO THE NORTHLAND OVERNIGHT AND
INTO TUES. INTRODUCED SCHC POPS FOR TUESDAY AS COOLING ALOFT AND
DEEP MIX LAYER SEEN IN BUFR SOUNDINGS MAY TRIGGER SOME
INSTABILITY SHRA...BUT MOISTURE WILL BE LIMITED.

AVIATION...
BRIEF LIFR CONDITIONS AT ONSET OF TAF PERIOD OVER DLH..AND NEARSHORE
TERMINALS WITH MARINE LAYER INDUCED FOG. TEMPO GROUP WILL HANDLE FOR
NEXT FEW HOURS. OTHERWISE MAIN FEATURE WILL BE NORTH/SOUTH BAND OF
MDT/HVY RAIN WITH EMBEDDED CONVECTION. MVFR CONDITIONS WITHIN PRECIP
SHIELD...WITH BRIEF IFR VISIBILITIES IN CONVECTIVE ELEMENTS.
PROGRESSION OF LINE SHOULD ALLOW A RETURN TO VFR CONDITIONS AT
INL/BRD BY 16Z...ABOUT 20Z AT HIB/DLH...23Z AT HYR.

&&

POINT TEMPS/POPS...
DLH  76  52  75  52 /  80  20  20  20
INL  75  52  74  52 /  60  20  20  30
BRD  78  53  75  56 /  80  10  20  30
HYR  79  54  73  54 /  70  20  20  10
ASX  79  55  71  52 /  80  20  20  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

GRANING/CANNON
Hazardous weather outlook, Jun 18, 4:44 AM CST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
544 AM CDT MON JUN 18 2007

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-191100-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
544 AM CDT MON JUN 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED ACROSS THE FORECAST
AREA TODAY...BECOMING LIMITED TO NORTHWEST WISCONSIN THIS
EVENING. THERE IS A RISK OF SEVERE STORMS THIS AFTERNOON IN
NORTHWEST WISCONSIN. THE MAIN THREAT WITH THESE STORMS WILL BE
DAMAGING WINDS...LARGE HAIL...AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE FOR THUNDERSTORMS REMAINS IN THE FORECAST THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

GRANING

The radar

The Duluth radar (KDLH), 105 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ashland

When
June 18, 12:29 PM CST
Where
Ashland County, Ashland
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.580, -90.880

Trees and powerlines were blown down by the severe thunderstorm winds.

Thunderstorm Wind, Bayfield

When
June 18, 12:32 PM CST
Where
Bayfield County, 0.69 mi S of Bayfield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.810, -90.820

The severe thunderstorm winds blew down trees and power lines.

Thunderstorm Wind, Iron

When
June 18, 1:36 PM CST
Where
Iron County, Mercer
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
46.170, -90.070

Large trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43163, 43165, 43166.